Nausea Not Low Blood Sugar

by Ifowler
(Brunswick, Georgia)

QUESTIOn: Which of the diabetic medications can cause nausea that is not low blood sugar related?



ANSWER: Hi Ifowler,

There are many factors that can cause nausea in diabetics. It is true that certain hypoglycemic drugs can cause nausea; however, other conditions can cause nausea too.

  • Drugs - They can irritate the stomach leading to nausea:

    - In general, the majority of hypoglycemic drugs do cause nausea as they might irritate the stomach.

    Many diabetics have reported nausea while being on Metformin (alone) or/and mixed drugs (Metformin + other hypoglycemiants; Avandamet for example).

    Furthermore, diabetics taking Actos(Pioglitazone) have reported nausea too.

    - If a diabetic is taking other drugs (such as antiinflammatory ones, steroids or chemiotherapy, etc.); most probably can also face nausea due to these drugs.

  • When a diabetic has also neuropathy problems; gastroparesis is a serious problem they have to face.

    Gastroparesis is a condition related to damages of the nerves connected to the stomach. When they are damaged, they cannot do their job well.

    As a consequence, the stomach is not able to empty properly. As the food stays for long time in the stomach; the patients feel nauseated or/and like-vomiting.

    This is really a serious situation; therefore, it recalls medical attention. Please consult your doctor for more.

    The above are the most probable causes of nausea in diabetics (other than that from extremely high and low blood sugar levels).

    Your doctor knows your medical history; therefore, you should consult with him regarding your current condition. And do not forget to keep your diabetes under control to avoid such undesirable side effects.

    Hope it helped!

    Dr.Alba

  • Click here to post comments or follow up

    Ask the Doctor now? Simply click here to return to Side effects of Diabetes.

    Explore More...